Kentucky, 2016

Flash Flooding in Kentucky, August 1, 2016

August 1, 2016 · NWS LMK · 3 events in 1 county or zone

Slow moving thunderstorms developed during the afternoon and evening hours August 1 thanks to a very moist environment and warm temperatures. Localized flash flooding developed as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Slow moving thunderstorms developed during the afternoon and evening hours August 1 thanks to a very moist environment and warm temperatures. Localized flash flooding developed as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 1, 2:07 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 1, 2:07 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
307 PM EDT MON AUG 1 2016

.SHORT TERM (Now through Monday)...
Issued at 259 AM EDT Mon Aug 1 2016

Well...the pattern remains the same as the last couple of weeks with
sct convection with High PWATs, and weak mid level flow. The
initial convection this morning was from the MCS over MO and while
second part of the mcs outflow which has been weakening across
wrn KY. However in between those 2 areas the sun came out from BWG
to FTK and convective temperature was achieved and sct to likely
low centroid storms have been firing up across S Central KY (east
of I 65 and south of I 64).

Will follow the high resolution short term models and radar trends
before press time, but my inclination is to keep sct to likely pops
through 00z across SE KY into Bluegrass and sct pops s of I 64
and lowest pops acrs srn IN. With PWATs so high, evening shift
will be monitoring heavy rain/flood potential. Have a Flood
Advisory out for Nicholas County til 530 EDT.

Lowering Pops after 04z with the main action tonight a MCS near the
MN/IA/NE/SD border between 06-09z and head to IL and Wrn KY late.
Kept the theme from the mid shift keeping the highest POPS up
against PAH.

Some places have received copious rainfall and that will bring the
patchy fog concerns late tonight.  Have added patchy fog in the
grids east of I 65.

Surface High pressure over lake Erie will suppress convection across
Nrn Bluegrass tomorrow with best chances W of I 65 with low chance
POPs. Once again localized heavy rain will be a concern.

Should be another MCS diving down late Tuesday night coming down
across IN.

.LONG TERM (Monday Night through Saturday)...
Issued at 250 PM EDT Mon Aug 1 2016

The synoptic pattern at the start of the long term period will
continue to feature the stubborn pattern we have been stuck in most
of the past few weeks, with ridging dominating much of the central
CONUS and weak troughing persisting over the Northeast.  This
pattern is expected to change very little through the period, which
will keep almost daily thunderstorm chances in the forecast through
early next week.

The latest deterministic and ensemble guidance continues to suggest
daily thunderstorm chances as the region remains on the northeast
periphery of an upper-level ridge.  Timing of individual waves is
difficult at these temporal scales, thus an ensemble approach will
continue to be used with this forecast package.  It appears that the
best coverage of precipitation will be late Friday into Saturday as
a weak synoptic boundary sags southeast into the region.  It may
have just enough of a southward push to dry out at least the
northern CWA Sunday and maybe into Monday, but ensemble data shows
rather high spread during this time frame so confidence is not
overly high on how far south the front will be able to get.  Being
on the edge of the upper ridge, temperatures will warm through the
end of the week, with low to mid 90s expected Wednesday through
Friday outside of thunderstorms.  Temperatures will be a bit cooler
this weekend given a bit better thunderstorm coverage and the front
attempting to sag through the area.

&&

.AVIATION (18Z TAF Update)...
Issued at 1255 PM EDT Mon Aug 1 2016

Well, cluster of storms just went through SDF and is heading towards
LEX. Another cluster of storms over Madisonville to the Land Between
the Lakes is heading to BWG.  HRR also develops additional scattered
storms this afternoon.  Juicy atmosphere will allow for copious
rainfall to drop vsbys if a storm hits the airfield.  will be
looking at high resolution models and radar trends before issuance
around 135 pm edt.

Winds will be generally fairly light today and out of the southwest
to west. Fog may once again show its face tonight at any airport
that gets at least a quarter of an inch of precip today (like SDF).

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........JDG
Long Term.........KJD
Aviation..........JDG
Hazardous weather outlook, Aug 1, 9:18 AM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1018 AM EDT MON AUG 1 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021430-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1018 AM EDT MON AUG 1 2016 /918 AM CDT MON AUG 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY...AS
MOISTURE MOVES INTO THE REGION FROM STORMS OVER MISSOURI. THE
STRONGER STORMS TODAY WILL PRODUCE HEAVY RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ROUNDS OF STORMS CAN BE EXPECTED OFF AND ON THROUGH THE PERIOD.
THE STRONGER STORMS WILL PRODUCE TORRENTIAL RAINFALL AND GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SHOULD REPORT ANY INSTANCES OF FLOODED ROADWAYS TODAY.

RJS/JDG

In the hours before

Special weather statement, Aug 1, 11:40 AM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1240 PM EDT MON AUG 1 2016

INZ079-KYZ032-011715-
JEFFERSON-TRIMBLE-
1240 PM EDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN JEFFERSON AND NORTHERN
TRIMBLE COUNTIES...

AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BROOKSBURG... MOVING EAST AT 25 MPH. THESE STORMS ARE PRODUCING VERY
HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
MADISON...BROOKSBURG...HANOVER...SMYRNA...MILTON...DUPONT...
HANOVER BEACH...RINGWALD...CANAAN AND BELLEVIEW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3869 8520 3870 8522 3873 8524 3874 8527
      3874 8533 3863 8523 3860 8522 3863 8543
      3891 8553 3891 8520
TIME...MOT...LOC 1638Z 277DEG 22KT 3874 8530

JDG
Special weather statement, Aug 1, 12:59 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
159 PM EDT MON AUG 1 2016

KYZ043-011830-
NICHOLAS-
159 PM EDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NICHOLAS COUNTY...

AT 158 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CARLISLE...
MOVING EAST AT 25 MPH BUT IS ALSO BACKBUILDING. THIS WILL LEAD TO
LOCALIZED LOW LYING FLOODING.

LOCATIONS IMPACTED INCLUDE...
CARLISLE...MORNING GLORY...ELLISVILLE...MYERS...JACKSTOWN...
HOOKTOWN...HEADQUARTERS...PLEASANT VALLEY...MOOREFIELD AND SPROUT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3830 8385 3819 8398 3822 8398 3820 8399
      3823 8406 3827 8408 3826 8410 3828 8412
      3829 8410 3837 8419 3846 8410 3843 8400
      3842 8400 3844 8397 3836 8389 3835 8390
      3836 8387 3833 8386 3834 8384
TIME...MOT...LOC 1758Z 277DEG 22KT 3833 8400

JDG

The radar

The Jackson,KY radar (KJKL), 91 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Clark

When
August 1, 4:23 PM EST
Where
Clark County, 0.95 mi WNW of Winchester Heliport to 1.38 mi N of Winchester Heliport
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.026, -84.186

A trained spotter reported intense heavy rainfall with flash flooding along Highway 627.

Flash Flood, Clark

When
August 1, 5:09 PM EST
Where
Clark County, 1.19 mi E of Lisletown to 1.33 mi N of Boonesborough
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.921, -84.258

A trained spotter reported water across Boonesboro Road.

Flash Flood, Clark

When
August 1, 6:10 PM EST
Where
Clark County, 0.88 mi NE of Forest Grove to 1.15 mi NNE of Forest Grove
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.960, -84.220

Local broadcast media reported flash flooding on Old Boonesboro Road near Heather Lane. This resulted in the road closing because of high water flowing over it.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642192, 642194, 642195.